JOURNAL ARTICLE
REVIEW

Acute reactions to intravascular contrast media: types, risk factors, recognition, and specific treatment

W H Bush, D P Swanson
AJR. American Journal of Roentgenology 1991, 157 (6): 1153-61
1950858
Acute, potentially life-threatening systemic reactions to contrast media are less frequent with lower osmolality, nonionic contrast agents, but they are not totally eliminated. Severe reactions remain a reality in all radiology departments. Typical reactions to contrast media include nausea and/or vomiting, scattered to extensive urticaria, bronchospastic reaction, hypotension (isolated) with compensating tachycardia, anaphylactoid reaction, vagal reaction, cardiovascular collapse, convulsion, and seizure. For each type of reaction, rapid recognition and initiation of specific corrective therapy enhance response and minimize side effects of drugs. Specific drugs for treating each reaction type are reviewed, including recommended dose, contraindications, and alternative choices. An approach to the high-risk patient and prevention of acute systemic reactions is discussed and pretreatment protocols are outlined.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
1950858
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.